Skip to main content

Research Repository

Advanced Search

Date-stamping multiple bubble regimes

Harvey, David I.; Leybourne, Stephen J.; Whitehouse, Emily J.

Date-stamping multiple bubble regimes Thumbnail


Emily J. Whitehouse


Identifying the start and end dates of explosive bubble regimes has become a prominent issue in the econometric literature. Recent research has demonstrated the advantage of a model-based minimum sum of squared residuals estimator, combined with Bayesian Information Criterion model selection, over recursive unit root testing methods in providing accurate date estimates for a single explosive regime. However, in the context of multiple bubbles, a large number of models are possible, making such a model-based method unappealing. In this paper, we propose a two-step procedure for dating multiple explosive regimes. First, recursive unit root tests are used to identify a 'date window' in which an explosive episode starts and ends. Second, a model-based BIC approach is used to precisely estimate the regime change points within each date window. In addition, our method allows us to distinguish between different types of explosive episode, such as whether or not each explosive regime crashes before reverting back to a unit root process, and date any crash regimes. Monte Carlo simulations highlight the effectiveness of our procedure when compared to existing methods of dating. The value of the new methodology is also demonstrated through an empirical application to housing markets.


Harvey, D. I., Leybourne, S. J., & Whitehouse, E. J. (2020). Date-stamping multiple bubble regimes. Journal of Empirical Finance, 58, 226-246.

Journal Article Type Article
Acceptance Date May 1, 2020
Online Publication Date Jun 19, 2020
Publication Date 2020-09
Deposit Date May 11, 2020
Publicly Available Date Dec 20, 2021
Journal Journal of Empirical Finance
Print ISSN 0927-5398
Electronic ISSN 1879-1727
Publisher Elsevier
Peer Reviewed Peer Reviewed
Volume 58
Pages 226-246
Keywords Explosive autoregression; Break date estimation; Multiple bubbles JEL Classification: C13; C22; G14
Public URL
Publisher URL
Additional Information This article is maintained by: Elsevier; Article Title: Date-stamping multiple bubble regimes; Journal Title: Journal of Empirical Finance; CrossRef DOI link to publisher maintained version:; Content Type: article; Copyright: © 2020 Elsevier B.V. All rights reserved.


You might also like

Downloadable Citations